Wyoming, 2021Damaging Wind in Wyoming, July 12, 2021
July 12, 2021 · NWS RIW · 1 event in 1 county or zone
A high-based thunderstorm produced very strong wind in and around Big Piney. The strong winds blew down limbs from cottonwood trees and caused damage to two mobile homes in Big Piney.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high-based thunderstorm produced very strong wind in and around Big Piney. The strong winds blew down limbs from cottonwood trees and caused damage to two mobile homes in Big Piney.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 12, 3:50 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 12, 3:50 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
450 PM MDT Mon Jul 12 2021
.SHORT TERM...(This evening through Tuesday night)
Issued at 216 PM MDT Mon Jul 12 2021
Today will be very much the same as yesterday with smoky skies and
hot, dry weather. There is a very slight chance of isolated showers
and thunderstorms across the region this afternoon, but nothing
strong or severe is expected today. Only threat would be some gusty
outflow winds, which could gust to 30 to 40 mph. Best areas for
development are along the Bighorns, where a few showers have popped
up as of 130 PM. Some models are also showing possible convective
development off the southern Absarokas and Wind River Mountains
later this afternoon and evening. Marginally elevated fire weather
will continue across the south and southwest today with breezy
conditions and continuing dry weather.
Tomorrow, a shortwave will drop south out of Canada across Montana
and into northern WY. This will lead to critical fire weather
conditions across the south due to hot, dry, and windy conditions.
Winds will increase across the southwest late tomorrow morning and
continue gusting through the day. Gusts up to 30 to 40 mph are
possible through the afternoon. Red Flag Warnings will be issued for
this area for the hot, dry, and windy weather. There is also a
chance for dry lightning across this same area, and the chance for
gusty outflow winds from convection.
The front associated with the shortwave, timed up with CAPE around
1000 to 1500 J/kg and steep lapse rates, will lead to a severe
thunderstorm threat across much of central and northern WY tomorrow
afternoon. Convection will begin early tomorrow morning along the
dynamics, then increase into the afternoon. Most of the severe
storms will likely develop along outflow boundaries. The main threat
will be wind with very strong outflows, which will be possible with
any storm that develops. Small hail and some severe hail is also
possible, especially across Johnson county, where there will be a
bit more moisture to work with. SPC has issued a Day 2 Slight risk
across northern Bighorn basin and Johnson county, and this looks to
be the area of biggest concern. Red Flag warnings will be issued for
those areas because of the lightning threat with the heat and
continued dry weather. Most of the convection should be through the
region by late evening, but a lingering shower or thunderstorm
across Johnson County will be possible through around midnight as
the dynamics finally ease and move east.
.LONG TERM...(Wednesday through Monday)
Issued at 216 PM MDT Mon Jul 12 2021
The weak ridging remains in place along the Rockies for the
latter half of the week, but is not initially strong enough to
inhibit daytime thunderstorms. These will form along the higher
elevations each afternoon, bringing a risk for occasional
lightning and gusty winds. Wednesday will be behind the cold
front, so lighter north to northwest winds will continue across
the state. Temperatures will be 5 to 10 degrees cooler than
Tuesday. Temperatures recover back into the 90s for the remainder
of the week with drier westerly flow. Models continue to bring
the ridge northward across WY over the weekend into early next
week. This looks to be strong enough to inhibit daytime convection
on higher elevations, and will continue to bring summertime heat
to the state.
&&
.AVIATION...For the 00Z TAFS through 00Z Wednesday
Issued AT 430 PM MDT Mon Jul 12 2021
Smoke/haze remains in the area, with the greatest impacts at KJAC
and KCOD. Local MVFR conditions and mountain obscuration due to
lower visibility in smoke or haze will continue as well. Isolated
showers or storms will occur over and near the northern mountains
will be decreasing after 03Z. KCOD and KWRL will be the most likely
to be impacted by this activity. Wind gusts to 40 knots expected
from the storms. Isolated showers and storms will occur in the south
and southwest until 03Z. Otherwise, VFR conditions will prevail at
the terminal sites. Winds increase, especially across the southwest
early tomorrow afternoon. Shower and thunderstorm activity will also
increase tomorrow. VCTS is included for the terminals with the
greatest chance of storms. Very gusty, erratic winds will be
expected with these storms.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 216 PM MDT Mon Jul 12 2021
Red Flag Warnings have been posted for Tuesday for portions of
Wyoming, as dry and breezy conditions combine with the increased
threat for dry lightning. Strongest winds will be across southern
WY, where winds of 25 to 35 mph are expected. Dry lightning threat
will be greatest across northern WY, including the Absarokas and
the Big Horn Basin, along with Johnson County. Some of the
thunderstorms across northern WY are also expected to be strong to
severe, with very gusty winds and occasional hail in the strongest
storms.
Hot and dry conditions are expected to continue through the rest
of the week, but winds will remain well below critical thresholds.
Some higher elevation thunderstorms may develop each afternoon
through Friday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 9 PM MDT Tuesday for WYZ275>279-
286-414.
Red Flag Warning from 1 PM to 11 PM MDT Tuesday for WYZ281.
&&
SHORT TERM...Fisher
LONG TERM...Straub
AVIATION...Fisher
FIRE WEATHER...Straub
Hazardous weather outlook, Jul 12, 2:50 AM MST, 13 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
350 AM MDT Mon Jul 12 2021
WYZ001>020-022>030-131000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
350 AM MDT Mon Jul 12 2021
...Fire Weather Watches in effect for Tuesday across northern and
southern portions...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Isolated to widely scattered showers and thunderstorms across the
north this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Strong to severe thunderstorms possible across northern
portions east of the Divide during the afternoon and evening.
Critical fire weather conditions possible west of the Divide.
Wednesday through Friday...Isolated thunderstorms possible across
the area.
Saturday and Sunday...Well above normal temperatures likely, with
high temperatures over 100 possible in some of the lower
elevations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Thunderstorm Wind, Sublette
- When
- July 12, 3:50 PM MST to 3:55 PM MST
- Where
- Sublette County, (Bpi)big Piney Arpt to Big Piney
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 42.580, -110.120
The ASOS at the Big Piney-Marbleton Airport registered a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Utah, July 12 to 16, 20213 injured · $1.4 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Illinois, July 12 to 13, 2021$1.5 million · 50 kt wind · 6 events
- Flash Flooding in Pennsylvania, July 12, 2021$320,000 · 10 events
- Flash Flood and Damaging Winds in Pennsylvania, July 12 to 13, 2021$312,000 · 52 kt wind · 7 events
- Flash Flooding and Flood in Ohio, July 12, 2021$350,000 · 4 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 15, 2021$58,000 · 55 kt wind · 9 events
- Flash Flooding and Damaging Winds in Arizona, July 12, 2021$60,000 · 56 kt wind · 5 events
- Flash Flooding in New York, July 12, 2021$50,000 · 4 events
- Flood and Damaging Winds in Texas, July 12, 2021$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in New Jersey, July 12, 20211 in hail · 28 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 12, 202115 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 12 to 13, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971100.